Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

September 8, 2012Mason County, West Virginia; Gallia County, Ohio

NWS Charleston, WV issued this special weather statement at Sep 8, 2012, 3:58 AM EDT for Mason County, West Virginia; Gallia County, Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2012, 3:58 AM EDT (07:58 UTC)
Expired
Sep 8, 2012, 5:00 AM EDT
In force
62 min
Issued by
NWS Charleston, WV

Counties Gallia County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WWUS81 KRLX 080758
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
358 AM EDT SAT SEP 8 2012

OHZ085-086-WVZ007-009-080900-
GALLIA OH-MASON WV-MEIGS OH-WOOD WV-
358 AM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MEIGS...NORTHERN
MASON...SOUTHEASTERN GALLIA AND SOUTHWESTERN WOOD COUNTIES...

AT 351 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF GALLIPOLIS...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. 

THIS STORM WILL BE NEAR GALLOPOLIS FERRY AROUND 405 AM...HENDERSON...
AND GALLIPOLIS AROUND 410 AM...POINT PLEASANT AROUND 415 AM...
CHESHIRE AROUND 420 AM...LETART...AND LAKIN AROUND 425 AM...NEW
HAVEN...SYRACUSE AND HARTFORD CITY AROUND 430 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3925 8153 3906 8160 3905 8163 3910 8175
      3908 8181 3902 8176 3897 8178 3893 8176
      3892 8178 3895 8182 3890 8185 3887 8191
      3884 8188 3858 8221 3859 8224 3860 8225
      3877 8237 3919 8189 3918 8176 3922 8173

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Sep 8, 3:55 AM EDT, 3 minutes earlier.

Area forecast discussion, Sep 8, 3:55 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
355 AM EDT SAT SEP 8 2012

.SYNOPSIS...
COLD FRONT CROSSES TODAY. SURFACE HIGH PRESSURE SUNDAY INTO MONDAY
WITH MUCH COOLER WEATHER...WITH ANOTHER WARM UP IN STORE BY MIDWEEK.
AN UPPER LEVEL DISTURBANCE BRINGS MAINLY CLOUDS SUNDAY MAINLY NORTH.

&&

.NEAR TERM /THROUGH TONIGHT/...
POTENT LINE OF CONVECTION CURRENTLY LOCATED JUST TO THE WEST OF THE
FORECAST AREA AT THIS TIME WILL CONTINUE TO PUSH EASTWARD DURING THE
REMAINDER OF THE OVERNIGHT AND MORNING HOURS. SEVERE WX HAS BEEN
REPORTED WITH THE LINE AS ITS MOVED ACROSS WESTERN AND CENTRAL OHIO
MAINLY IN THE FORM OF STRONG WINDS. IT APPEARS THIS THREAT WILL
CONTINUE INTO OUR SE OHIO ZONES BUT SHOULD BE WEAKENING AS IT DOES
SO. OTHERWISE...PREVIOUS FORECAST STILL GENERALLY ON TRACK WITH THE
MAIN LINE OF CONVECTION MOVING ACROSS THE AREA FOLLOWED BY A PERIOD
OF TRAILING STRATIFORM RAIN. MUCH OF THE CONCENTRATED AREA OF PRECIP
WILL BE NEAR AND EAST OF INTERSTATE 79 BY 18Z WITH THE BULK OF
PRECIP OUT OF THE FORECAST AREA BY 00Z SUN. WILL HOWEVER CONTINUE
SLIGHT/LOW CHANCE POPS ALONG THE HIGHER TERRAIN INTO THE EVENING AND
OVERNIGHT HOURS WITH CONTINUED LLVL WEST/NORTHWEST FLOW AND SOME
POTENTIAL FOR LLVL CONVECTIVE ENHANCEMENT BELOW THE CAP AT AROUND
800MB. IN THE WAKE OF THE COLD FRONT MOST CLOUDS WILL BE A BIT SLOW
TO BREAK BUT MOST LOCATIONS SHOULD SEE SOME CLEARING DURING THE
OVERNIGHT HOURS...AGAIN WITH THE EXCEPTION OF MOUNTAIN LOCATIONS
WHERE MORE CLOUDS WILL HANG ON. INHERITED MAXES AND MINS TODAY AND
TONIGHT STILL LOOK REASONABLE...WITH HIGHS MAINLY IN THE MID 70S
MOST LOWLAND LOCATIONS AND LOWS TONIGHT DROPPING INTO THE LOWER AND
MID 50S LOWLANDS...WITH MID/UPPER 40S ACROSS THE EASTERN HIGHLANDS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
MODELS ARE IN AGREEMENT WITH ANOTHER BUT BIGGER AMPLITUDE UPPER
LEVEL TROUGH WITH A STRONG H5 VORT APPROACHING FROM THE NORTH
NORTHWEST EARLY SUNDAY MORNING. HOWEVER...THERE WILL BE CONSIDERABLY
LESS MOISTURE AVAILABLE...PWATS ABOUT 0.75 INCHES...TO PRODUCE
WIDESPREAD PCPN AS THE PREVIOUS COLD FRONT. EXPECT ISOLATED TO
SCATTERED SHOWERS ACROSS THE NORTHERN PORTIONS OF THE AREA WITH
PLENTY OF CLOUDS SUNDAY. THE NAM BRINGS UPPER LEVEL JET FORCING INTO
THE NORTHERN SECTIONS BY 06Z MONDAY...SLOWER THAN THE GFS WHICH
SHOWS MID LEVEL OMEGA MAINLY OVER THE MOUNTAINS BY 12Z SUNDAY.
INCREASES POPS A LITTLE...TO CHANCE.

BASED ON UPPER LEVEL JET DYNAMICS BY THE NAM...SLOWED DOWN THE ENTRY
AND EXIT OF POPS WITH THIS FEATURE A BIT.

NAM LINGERS THE PRECIP THE LONGEST...INTO EARLY MONDAY MORNING...BUT
GFS/ECMWF CONTINUE MOVING BEST MOISTURE OUT LATE SUNDAY EVENING.

KEPT PREVIOUS TEMPERATURES AS THEY LOOK REPRESENTATIVE WITH THE
DRIER AIR BEHIND THE PREVIOUS FRONT. EXPECT A COUPLE FALL-LIKE DAYS
WITH HIGHS ON SUNDAY AND MONDAY IN THE 60S AND 70S. LOWS SUNDAY
NIGHT WILL BE IN THE LOW 50S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL RIDGE PROGGED TO BUILD OVER THE SOUTHERN PLAINS EARLY
NEXT WEEK...AND MOVE EAST INTO CENTRAL APPALACHIANS TOWARD THE END
OF THE WEEK...WITH 500MB HEIGHTS NEAR TO JUST ABOVE 590 DAM BY
THURSDAY. THIS IS QUITE A BIT STRONGER THAN YESTERDAYS RUNS...WHICH
WILL BRING THE HEAT BACK IN FOR THE LATTER HALF OF THE WEEK. BUMPED
UP AFTERNOON HIGHS WEDNESDAY...THURSDAY AND FRIDAY. WITH THE RIDGE
IN PLACE...SHOULD GENERALLY SEE PLENTY OF SUN.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS CENTRAL OHIO IN
ADVANCE OF A STRONG COLD FRONT WILL CONTINUE PUSHING EASTWARD
INTO THE AREA OVERNIGHT AND DURING THE MORNING HOURS. STRONG GUSTY
WINDS...HAIL...AND HEAVY RAIN WILL LIKELY ACCOMPANY THE MAIN
LINE...WITH MVFR/IFR VIS RESULTING. A SIGNIFICANT WIND SWITCH WILL
ACCOMPANY THE FRONT ITSELF...VEERING FROM THE SOUTHWEST TO THE
WEST NORTHWEST. FLIGHT CONDITIONS WILL BE SLOW TO RECOVER IN LIGHT
RAIN AND LOW STRATUS POST-FRONT...BUT SHOULD SEE SOME RECOVERY
LATE IN THE DAY SATURDAY AND INTO SATURDAY EVENING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING OF THE COLD FRONT MAY VARY...ALONG
WITH SUBSEQUENT SHOWERS/THUNDERSTORMS AND FLIGHT CONDITIONS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              SAT 09/08/12
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15
16   17 EDT 1HRLY       02   03   04   05   06   07   08   09   10
11   12   13 CRW CONSISTENCY  H    H    H    H    H    H    H
H    L    M    M    M HTS CONSISTENCY  H    H    H    H    H    M
M    M    L    M    L    M BKW CONSISTENCY  H    H    H    H    H
H    H    H    H    M    H    M EKN CONSISTENCY  H    H    H    H
L    L    L    H    H    H    H    L PKB CONSISTENCY  H    H    H
H    H    H    H    M    L    M    L    L CKB CONSISTENCY  H    H
H    H    H    H    H    H    H    H    M    L

AFTER 06Z SUNDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...50
SHORT TERM...ARJ
LONG TERM...MZ
AVIATION...50
Hazardous weather outlook, Sep 7, 4:18 AM EDT, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT FRI SEP 7 2012

KYZ101>103-105-OHZ067-075-076-085>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-080830-
GREENUP-CARTER-BOYD-LAWRENCE KY-MORGAN-ATHENS-WASHINGTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-083-084-080830-
PERRY-JACKSON OH-VINTON-
418 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 2:39 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 AM EDT SAT SEP 8 2012

KYZ101>103-OHZ083-084-086-087-080730-
BOYD KY-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH-LAWRENCE OH-
VINTON OH-
239 AM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS WILL AFFECT BOYD...CARTER...EXTREME WEST
CENTRAL MEIGS...GREENUP...JACKSON...LAWRENCE...VINTON AND WESTERN
GALLIA COUNTIES THROUGH 330 AM...

AT 231 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 8
MILES EAST OF CHILLICOTHE TO 14 MILES NORTHWEST OF WEST PORTSMOUTH TO
24 MILES NORTH OF MOREHEAD...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE WINDS CAN
PRODUCE POWER FLUCTUATIONS AND DOWN TREES.

THESE STORMS WILL BE NEAR EAGLE MILLS AROUND 250 AM...GLOBE AROUND
300 AM...GRAHN AROUND 310 AM...HITCHINS AROUND 320 AM AND RADCLIFFE
AROUND 330 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
150 AND 191 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8324 3872 8304 3876 8289 3858 8281
      3876 8267 3884 8266 3885 8276 3894 8276
      3895 8281 3937 8275 3939 8232 3902 8232
      3901 8227 3883 8224 3856 8236 3819 8285
      3817 8294 3826 8316 3824 8322 3830 8334

08
Special weather statement, Sep 8, 2:50 AM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
250 AM EDT SAT SEP 8 2012

OHZ066-067-075-080745-
ATHENS OH-MORGAN OH-PERRY OH-
250 AM EDT SAT SEP 8 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ATHENS...MORGAN AND
PERRY COUNTIES THROUGH AT LEAST 345 AM...

AT 242 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE FROM 14 MILES NORTHEAST OF REYNOLDSBURG TO 9 MILES SOUTH OF
LANCASTER TO 5 MILES SOUTHEAST OF WAVERLY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE WINDS CAN
PRODUCE POWER FLUCTUATIONS AND DOWN TREES.

THESE STORMS WILL BE NEAR THORNVILLE AROUND 300 AM...GLENFORD AROUND
310 AM...SOMERSET...AND JUNCTION CITY AROUND 315 AM...PERRY STATE
FOREST...NEW STRAITSVILLE...AND NEW LEXINGTON AROUND 320 AM...
SHAWNEE...AND NELSONVILLE AROUND 325 AM AND HEMLOCK AROUND 330 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3983 8216 3982 8208 3978 8207
      3976 8171 3965 8168 3949 8177 3949 8182
      3935 8185 3921 8193 3922 8227 3947 8229
      3947 8218 3955 8217 3960 8239 3973 8238
      3975 8241 3983 8241 3984 8248 3994 8246

08
Special weather statement, Sep 8, 3:56 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT SAT SEP 8 2012

OHZ067-075-076-080815-
ATHENS OH-MORGAN OH-WASHINGTON OH-
356 AM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ATHENS...MORGAN AND
WASHINGTON COUNTIES...

AT 347 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF CHESTERHILL...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LOWELL AROUND 405 AM AND MACKSBURG AROUND 410
AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
1 AND 17 IN OHIO.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8164 3968 8164 3966 8158 3959 8158
      3959 8149 3965 8146 3960 8134 3961 8127
      3958 8126 3958 8104 3952 8105 3939 8121
      3934 8137 3941 8146 3935 8155 3927 8157
      3928 8167 3923 8170 3919 8198 3977 8200

08
Special weather statement, Sep 8, 3:58 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
358 AM EDT SAT SEP 8 2012

OHZ085-086-WVZ007-009-080900-
GALLIA OH-MASON WV-MEIGS OH-WOOD WV-
358 AM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MEIGS...NORTHERN
MASON...SOUTHEASTERN GALLIA AND SOUTHWESTERN WOOD COUNTIES...

AT 351 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF GALLIPOLIS...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GALLOPOLIS FERRY AROUND 405 AM...HENDERSON...
AND GALLIPOLIS AROUND 410 AM...POINT PLEASANT AROUND 415 AM...
CHESHIRE AROUND 420 AM...LETART...AND LAKIN AROUND 425 AM...NEW
HAVEN...SYRACUSE AND HARTFORD CITY AROUND 430 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3925 8153 3906 8160 3905 8163 3910 8175
      3908 8181 3902 8176 3897 8178 3893 8176
      3892 8178 3895 8182 3890 8185 3887 8191
      3884 8188 3858 8221 3859 8224 3860 8225
      3877 8237 3919 8189 3918 8176 3922 8173

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:48 AM EDTSpecial Weather StatementRLXDoddridge, Pleasants, Ritchie, Tyler, Wirt57 min
Sep 8, 6:00 AM EDTSpecial Weather StatementRLXFayette, McDowell, Nicholas, Raleigh, Wyoming75 min
Sep 8, 2:39 AM EDTSpecial Weather StatementRLXGallia, Jackson, Lawrence, Vinton51 min
Sep 8, 2:50 AM EDTSpecial Weather StatementRLXAthens, Morgan, Perry55 min
Sep 8, 3:56 AM EDTSpecial Weather StatementRLXMorgan, Washington19 min

Nearby

Special Weather Statements in West Virginia, 2012Special Weather Statements in Ohio, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.